It is very important that your doctor check your progress at regular visits to make sure this medicine is working properly. Blood tests may be needed to check for unwanted effects.
Under certain conditions, too much metformin can cause lactic acidosis. The symptoms of lactic acidosis are severe and quick to appear. They usually occur when other health problems not related to the medicine are present and very severe, such as a heart attack or kidney failure. The symptoms of lactic acidosis include abdominal or stomach discomfort; decreased appetite; diarrhea; fast, shallow breathing; a general feeling of discomfort; muscle pain or cramping; and unusual sleepiness, tiredness, or weakness. If you have any symptoms of lactic acidosis, get emergency medical help right away.
It is very important to carefully follow any instructions from your health care team about:
- Alcohol—Drinking alcohol may cause severe low blood sugar. Discuss this with your health care team.
- Other medicines—Do not take other medicines unless they have been discussed with your doctor. This especially includes nonprescription medicines such as aspirin, and medicines for appetite control, asthma, colds, cough, hay fever, or sinus problems.
- Counseling—Other family members need to learn how to prevent side effects or help with side effects if they occur. Also, patients with diabetes may need special counseling about diabetes medicine dosing changes that might occur because of lifestyle changes, such as changes in exercise and diet. Furthermore, counseling on contraception and pregnancy may be needed because of the problems that can occur in patients with diabetes during pregnancy.
- Travel—Keep your recent prescription and your medical history with you. Be prepared for an emergency as you would normally. Make allowances for changing time zones and keep your meal times as close as possible to your usual meal times.
- In case of emergency—There may be a time when you need emergency help for a problem caused by your diabetes. You need to be prepared for these emergencies. It is a good idea to wear a medical identification (ID) bracelet or neck chain at all times. Also, carry an ID card in your wallet or purse that says that you have diabetes and a list of all your medicines.
Check with your doctor right away if you start having chest pain or discomfort; nausea; pain or discomfort in the arms, jaw, back, or neck; shortness of breath; sweating; or vomiting while you are using this medicine. These may be symptoms of a serious heart problem, and could be a heart attack.
Glyburide and metformin combination can cause low blood sugar. However, it also can occur if you delay or miss a meal or snack, drink alcohol, exercise more than usual, cannot eat because of nausea or vomiting, take certain medicines, or take glyburide and metformin combination with another type of diabetes medicine. Symptoms of low blood sugar must be treated before they lead to unconsciousness (passing out). Different people feel different symptoms of low blood sugar. It is important that you learn which symptoms of low blood sugar you usually have so that you can treat it quickly and call someone on your healthcare team right away when you need advice.
Symptoms of hypoglycemia (low blood sugar) include anxiety; behavior change similar to being drunk; blurred vision; cold sweats; confusion; cool, pale skin; difficulty with thinking; drowsiness; excessive hunger; fast heartbeat; headache (continuing); nausea; nervousness; nightmares; restless sleep; shakiness; slurred speech; or unusual tiredness or weakness.
If symptoms of low blood sugar occur, eat glucose tablets or gel, corn syrup, honey, or sugar cubes; or drink fruit juice, non-diet soft drink, or sugar dissolved in water. Also, check your blood for low blood sugar. Glucagon is used in emergency situations when severe symptoms such as seizures (convulsions) or unconsciousness occur. Have a glucagon kit available, along with a syringe or needle, and know how to use it. The members of your household also should know how to use it.
Symptoms of hyperglycemia (high blood sugar) include blurred vision; drowsiness; dry mouth; flushed, dry skin; fruit-like breath odor; increased urination (frequency and volume); ketones in urine; loss of appetite; sleepiness; stomachache, nausea, or vomiting; tiredness; troubled breathing (rapid and deep); unconsciousness; or unusual thirst.
High blood sugar may occur if you do not exercise as much as usual, have a fever or infection, do not take enough or skip a dose of your diabetes medicine, or overeat or do not follow your meal plan.
If symptoms of high blood sugar occur, check your blood sugar level and then call your doctor for instructions.
This medicine may interact with the dye used for an X-ray or CT scan. Your doctor should advise you to stop taking it before you have any medical exams or diagnostic tests that might cause less urine output than usual. You may be advised to start taking the medicine again 48 hours after the exams or tests if your kidney function is tested and found to be normal.
Do not take this medicine if you are also using bosentan (Tracleer®). Also, make sure your doctor knows about all other medicines you are using for diabetes, including insulin.